• I think the IV steroid my husband gets with his chemo is making him crazy!

    Asked by doriefish on Thursday, August 9, 2012

    I think the IV steroid my husband gets with his chemo is making him crazy!

    I do not look forward to my husband coming home after his weekly chemo. For 1-2 days after, he is very aggressive, and impatient. To the point of being mean. He is aware of this and says he just can't help the mood swings. Anyone else have

    experience like this?

    7 Answers from the Community

    7 answers
    • GregP_WN's Avatar

      Yes I did, I was taking a dose very strong, 4 times a day. It made me so nervous I couldn't sit still at my desk. I would get up and walk around in the hallway of our offices, just pacing and walking. I got paranoid one day and started thinking my wife had been in a car accident just because I couldnt get a hold of her. I called my Dr. and explained what was happening, he lowered the dose by half, and I straightened out. I would let your dr. know what's happening and see what they say. Best of luck to you two!

      about 4 years ago
    • nobrand's Avatar

      The steroids I take make me agitated for about a week and it's pretty unpleasant. In my opinion, it is difficult to control the mood swings from steroids. He's not alone in this one by far!

      about 4 years ago
    • Moonflay's Avatar

      Steroids are irritating in multiple ways. I've found that Benedryl helps with the overall agitation brought on by the steroid. It seems to calm the nervous energy and helps with relaxation, toss in some comfort food and things just feel better, lol.

      about 4 years ago
    • attypatty's Avatar

      Dear Doriefish:
      Yes, although not to this extreme. But the steroids certainly do have side effects like you describe, among others. I felt so jittery that I couldn't sit still, I felt I to stretch or wiggle or jiggle and I felt weird inside. And I couldn't sleep for two days after taking them, which made my mood worse. These are definitely feelings that can't be controlled. This is one of the things that is as hard on the caregiver as it is on the survivor. While it's important that your husband understands that the medication is causing the mood swings, you have to put up with the consequences. It's hard, I would think, to endure. In your shoes, I would either: 1. Wonder what I was doing to cause such annoyance or frustration; or 2. Wouldn't believe that he can't stop doing this; or both 1 and 2.
      I concur with other writers to encourage both of you to talk to his oncologist. I did, and my onc cut the steroid dose by half the next treatment and half again the next time until we finally got the reactions down to a manageable level. The steroids are used to reduce other side effects from the chemotherapy; they are not cancer-fighting drugs, so the dose should be something you can tolerate without causing other side effects like those you describe.
      Fight On,

      about 4 years ago
    • AmandaH's Avatar

      Yes the steroids make me super jittery and irritable. I can't sleep and feel like I want to jump out of my skin. I find benadryl helpful.

      about 4 years ago
    • mgm48's Avatar

      I echo the others - Talk to your oncologist - my dosage has been reduced and it's a bit better. I would also recommend exercise. I take a long bicycle ride nearly every day, it seems to wear off the steroids.
      Keep it positive and smile:)

      about 4 years ago
    • Clyde's Avatar

      All chems affect me negatively and in ways that are extreme compared to other people (even herbals can send me off the edge). Its unfortunate that you have to deal with this, but there probably isn't anything he, or modern medicine can do to prevent it. Stay strong.

      about 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more head & neck/throat cancer questions.  Also, don't forget to check out our Head & Neck/Throat Cancer page.